Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 74, NWS Lake Charles, LA

June 17, 2005Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 17, 2005, 9:11 PM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2005, 9:11 PM CDT (02:11 UTC)
Expired
Jun 17, 2005, 10:15 PM CDT
In force
64 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Rapides Parish, LA, Vernon Parish, LA

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:23 PM CDTTSTM WND DMGHineston, LATREES DOWN ON HWY 121 IN HINESTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2465 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 180211
SVRLCH
LAC079-115-180315-
/O.NEW.KLCH.SV.W.0074.050618T0211Z-050618T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
911 PM CDT FRI JUN 17 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAPIDES PARISH IN CENTRAL LOUISIANA
  VERNON PARISH IN WEST CENTRAL LOUISIANA

* UNTIL 1015 PM CDT

* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CALCASIEU...AND MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   UNION HILL BY 925 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3116 9291 3098 9291 3099 9267 3120 9269

$$
1 follow-up statement
000 
WWUS54 KLCH 180251
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
952 PM CDT FRI JUN 17 2005

LAC079-115-180315-
/O.CON.KLCH.SV.W.0074.000000T0000Z-050618T0315Z/
RAPIDES LA-VERNON LA-
952 PM CDT FRI JUN 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM CDT FOR
VERNON AND RAPIDES PARISHES...

AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME NORTH CENTRAL ALLEN PARISH..MOVING SOUTH AT 20
MPH.

LAT...LON 3097 9286 3089 9288 3090 9263 3098 9266

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:35 PM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jun 17, 2:35 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
235 PM CDT FRI JUN 17 2005

.SYNOPSIS...VIGOROUS SHORTWAVE OVER SOUTH ARKANASAS MOVING RAPIDLY
SOUTHEAST. FEATURE AIDING IN DEVELOPING STRONGER CONVECTION OVER
EAST LOUISIANA WHERE SEVERE THUNDERTORM WATCH #494 IS IN EFFECT.
WESTERN PORTIONS WITHIN ORIGINAL WATCH HAVE BEEN CLEARED.
IBERIA...SAINT MARY...VERMILION AND SAINT MARTIN ARE ALL THAT
REMAIN OF PARISHES WITHIN OUR CWA WITH SCATTERED CONVECTION
ONGOING AT THIS TIME. LIMITED CONVECTION OVER THE REMAINDER OF THE
REGION.

&&

.DISCUSSION...LOOKING INCREASINGLY AS IF WELL BE TRANSITIONING
INTO ANOTHER EXTENDED DRY PERIOD...NOT GOOD NEWS FOR AN AREA IN
MUCH NEED OF RAINS. LATEST GFS INDICATING WEAK SURFACE BOUNDARY
DROPPING INTO THE GULF OVER THE WEEKEND WITH MISSISSIPPI VALLEY
HIGH NOSING INTO THE NORTHWEST GULF. PREDOMIDENT DRIER NORTH TO
NORTHEAST FLOW DEVELOPING IN THE LOW LEVELS. WILL ADDITIONALLY
SEE HIGH AMPLITUDE PLAINS RIDGE EXPANDING EAST WITH A VERY DRY
SUBSIDING NORTHERLY FLOW. THUS AFTER THIS AFTERNOON...RAIN CHANCES
MINIMAL WITH THIS PATTERN HOLDING THROUGH THE MIDDLE PART OF THE
COMING WEEK.

&&

.AVIATION...VRF CONDTIONS IN ALL BUT AREAS OF CONVECTION.

&&

.MARINE...EXPECT TO SEE WINDS GENERALLY LIGHT OVER THE COASTAL
WATERS WITH LITTLE CHANCE FOR RAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  72  93  76  95 /  30  20  10  10
KBPT  73  94  75  95 /  20  20  10  10
KAEX  70  94  73  96 /  30  20  10  10
KLFT  72  93  74  95 /  30  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SVERE THUNDERSTORM WATCH #494 UNTIL 6 PM CDT FOR
VERMILION...IBERIA...SAINT MARTIN AND SAINT MARY PARISHES. WATCH
INCLUDES ADJACENT COASTAL WATERS OUT 20 NM.
TX...NONE.

&&

MARCOTTE
Hazardous weather outlook, Jun 17, 6:00 AM CDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT FRI JUN 17 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
181100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

.DAY ONE...TODAY AND TONIGHT
A CONVECTIVE COMPLEX MOVING INTO NORTHERN LOUISIANA WILL CONTINUE
MOVING SOUTHEAST THROUGH THE MORNING HOURS. THIS AREA COULD SKIRT
THE PARISHES OF EAST-CENTRAL LOUISIANA AND POSSIBLY THE ATCHAFALAYA
BASIN. A THUNDERSTORM OR TWO COULD REACH SEVERE CRITERIA...WITH
DAMAGING WINDS APPROACHING 60 MPH AND LARGE HAIL EXCEEDING THREE-
QUARTERS OF AN INCH POSSIBLE.

THIS AFTERNOON...WEAK BOUNDARIES WILL INTERACT WITH A VERY MOIST
UNSTABLE AIRMASS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. A
FEW OF THESE STORMS COULD ALSO REACH SEVERE LIMITS...ONCE AGAIN
PRODUCING DAMAGING WINDS OR LARGE HAIL. THESE THUNDERSTORMS WILL
LINGER INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN
SATURDAY BEFORE A RIDGE OF HIGH PRESSURE ALOFT MOVES CLOSER TO THE
REGION AND SHUTS OFF DAILY SHOWERS AND THUNDERSTORMS. SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
WILL NOT BE REQUIRED TODAY.

LGE

In the hours before

Local storm report, Jun 17, 8:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
852 PM CDT FRI JUN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     FLATWOODS               31.40N 92.87W
06/17/2005                   RAPIDES            LA   FIRE DEPT/RESCUE

            TWO TREES DOWN ACROSS HIGHWAY 8 IN FLATWOODS. REPORTED BY
            FLATWOODS FIRE DEPARTMENT VIA RAPIDES PARISH 911 CENTER.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:30 PM CDTSevere Thunderstorm WarningLCHRapides60 min
Jun 17, 8:21 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon54 min
Jun 17, 9:32 PM CDTSevere Thunderstorm WarningLCHAllen39 min
Jun 17, 9:41 PM CDTSevere Thunderstorm WarningLCHVernon64 min
Jun 18, 10:17 AM CDTSpecial Marine WarningLCH58 min
Jun 18, 11:21 AM CDTSpecial Marine WarningLCH54 min
Jun 18, 2:06 PM CDTSpecial Marine WarningLCH54 min
Jun 18, 3:22 PM CDTSevere Thunderstorm WarningLCHCameron53 min
Jun 18, 4:13 PM CDTSpecial Marine WarningLCH62 min
Jun 18, 4:36 PM CDTSpecial Marine WarningLCH54 min
Jun 18, 5:17 PM CDTSpecial Marine WarningLCH58 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.